brand logo

Am Fam Physician. 2021;103(4):200

Author disclosure: No relevant financial affiliations.

To the Editor: A 45-year-old patient presented to the emergency department after three days of generalized weakness. The patient's medical history was significant for type 2 diabetes mellitus that was diagnosed at age 40. The patient was prescribed 10 units of insulin glargine (Lantus) nightly, 10 mg of empagliflozin (Jardiance) per day, and 5 mg of saxagliptin (Onglyza) per day. The patient reported insulin nonadherence for one month before presentation to the emergency department, although the patient had continued taking oral agents daily. The patient's laboratory results were significant for the following: blood glucose of 220 mg per dL (12.2 mmol per L), anion gap of 19 mEq per L (19 mmol per L), serum bicarbonate of 6 mEq per L (6 mmol per L), osmolality of 299 mOsm per kg (299 mmol per kg), A1C of 15.2% (mean plasma glucose of 390 mg per dL [21.6 mmol per L]), and beta-hydroxybutyrate of 103 mg per dL. The patient was diagnosed with diabetic ketoacidosis (DKA) and treated per hospital DKA protocols. Within six hours of starting the insulin drip, the patient's glucose levels dropped, requiring continual dextrose supplementation. The patient was treated for approximately 52 hours before the resolution of DKA and transition to subcutaneous insulin. Treatment also included three doses of sodium bicarbonate infusions administered over three days.

DKA associated with sodium-glucose cotransporter 2 (SGLT2) inhibitor use is well documented; however, it is unclear whether SGLT2 inhibitors are a direct precipitating factor for DKA. One proposed mechanism is that the glucose-lowering effect of SGLT2 inhibitors causes a decrease in insulin levels and subsequent increase of glucagon production, which increases lipolysis, beta-oxidation, and ketone body production.1 Patients prescribed SGLT2 inhibitors who develop DKA often present with lower-than-anticipated (i.e., euglycemic) glucose levels, leading to delayed diagnosis and mismanagement of DKA.

The most effective means of preventing SGLT2 inhibitor-associated DKA is to withhold SGLT2 inhibitors during situations that may precipitate DKA.2 The half-life of SGLT2 inhibitors is 11 to 13 hours; therefore, these medications may have effects several days after discontinuation.2 SGLT2 inhibitors should be discontinued three days before an anticipated stressful event such as surgery.2 It is also crucial for patients to avoid missing or inappropriately reducing insulin doses, including days in which they are acutely ill.2 If DKA is diagnosed, the SGLT2 inhibitor should be stopped immediately. Clinicians evaluating patients treated with SGLT2 inhibitors who present with DKA signs and symptoms should not rule out the diagnosis based on lower-than-expected glucose levels.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading

More in AFP

More in Pubmed

Copyright © 2021 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See permissions for copyright questions and/or permission requests.